I got 200 units of Botox in my face 2 weeks ago for muscle spasms. That side is now completely paralyzed (Photo)

My face on that side feels dead...like cement if i try to move i to chew or talk it feel tight...

Doctor Answers 10

Botox For Muscle Spasm Versus Cosmetic

This is a large amount of botox for the face and would cause muscle paralysis.  it would stop the spasm but will affect the cosmetic results.  I suggest you speak to your injector.  Best, Dr. Emer.

Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 159 reviews

Botox for muscles spasms and facial weakness

Neuromodulator medications like Botox, Dysport, and Xeomin can be a great therapy for muscles spasm. They weaken the muscle and the spasms are less intense.

Using high doses and injecting multiple muscle groups, particularly in the face, can pose higher risks for unwanted paralysis that lasts 3-4 months. Thankfully, it's temporary.

I recommend seeing your injector so they are aware of the situation and they can help coordinate your care. Protecting your eye is a priority. The eye can dry out or be scratched while the face is weak. You may need eye drops and ointment to keep it safe while the face recovers.

Victor Chung, MD
San Diego Facial Plastic Surgeon
5.0 out of 5 stars 10 reviews

I got 200 units of Botox in one side of my face, now that side is completely paralyzed.

Thank you for your question and for sharing your photograph.  I am not sure how significant your spasms were but 200 Units is a significant amount of Botox to have administered.  It has completely paralyzed all of the muscles on that side of your face and may take 3-4 months to recover.  Talk to your injector about eye drops to improve the opening on your right side.  Hang in there. 

Nelson Castillo, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 38 reviews

The effects of Botox are temporary, but it is important to protect your eye while it wears off

Thank you for your question. I understand you received 200 units of Botox for facial spasms, and now the right side of your face has become paralyzed and you state it feels like cement.

To give you a little about my background — I am a Board-certified cosmetic surgeon and a Fellowship-trained oculofacial plastic and reconstructive surgeon, practicing in Manhattan and Long Island for over 20 years. I have worked with Botox for quite some time now — since 1993. Neurologists and ophthalmologists were one of the first groups of doctors to first use Botox in their practices.

Before it was used for cosmetic purposes, Botox was considered an orphan drug, or a drug with limited application for very specific neurologic conditions, such as blepharospasms and hemifacial spasms. In the absence of a physical exam, I will venture a conjecture that your condition is possibly a hemifacial spasm.

A hemifacial spasm is a condition wherein the muscles contract uncontrollably, in a way that causes discomfort, pain, and affects normal movement. I would suspect the doctor who is treating you currently is probably one who has been treating you for a long time. In my practice, patients who I treat for blepharospasms have very thick records because they come in on a regular basis to get Botox injections, and have done so for quite some time. It is not unusual to go through 100 units of Botox to treat, for example, benign essential blepharospasm for both eyes. With regard to hemifacial spasms, a bit more finesse is required in order to avoid situations of overcorrecting.

Botox is a temporary treatment, and the effects of this will eventually dissipate, however I would advise you to get in touch with your doctor as soon as possible. When you have a relative overcorrection like this, for all intents and purposes, you’re dealing with facial nerve palsy. What is concerning about this is the eye exposure. When nerves are paralyzed in a way that makes you unable to fully blink your eye, your eye becomes exposed to environmental stressors that can affect the health and integrity of your eyes - the eye may become dry, the corneal epithelium can be compromised, and in worst-case scenarios  the eye can become infected. To make sure that this doesn’t happen, get in touch with your doctor or see an ophthalmologist and ask for advice on how you can protect your eyes with the help of artificial tears, ointment, or tape.

In terms of levels of functionality, you are going to face the same challenges as someone who has Bell’s palsy, someone who’s had a stroke, or someone who’s had facial nerve paralysis. These challenges also include oral function. Ultimately, you will certainly still need to meet with your doctor to discuss these concerns, but know that within a couple of months, the Botox will wear off. What is important right now is to maintain the health and functionality of critical areas, and from my perspective, that would be the eyes.

I hope that was helpful and I wish you the best of luck!

This personalized video answer to your question is posted on RealSelf and on YouTube. To provide you with a personal and expert response, we use the image(s) you submitted on RealSelf in the video, but with respect to your privacy, we only show the body feature in question so you are not personally identifiable. If you prefer not to have your video question visible on YouTube, please contact us.

Amiya Prasad, MD
New York Oculoplastic Surgeon
4.3 out of 5 stars 59 reviews

Is there such a thing is too much Botox?

Dear Lee,

Thank you very much for your question and also for your photo.  I am very sorry to hear that you have such severe muscle spasms that you require Botox.  This is an excellent medication for treatment of muscle spasm, but unfortunately too much Botox has been placed to treat your muscle spasms and you are now left with the results of muscle weakness.  Fortunately this will all resolve in approximately 3-4 months.  You shouldn't see improvements over the next 2 months as well.  It is important that you make certain that your eye closes all the way and that you do not have any eye irritation or eye problems.  Further, I recommend that you contact your provider to review the treatment that was given.  I would also recommend using a lower dosage in the future.  Hopefully this is helpful to you.

Be healthy and be well,
James M. Ridgway, MD, FACS

James M. Ridgway, MD, FACS
Bellevue Facial Plastic Surgeon
5.0 out of 5 stars 77 reviews

Botox for muscle spasms

This is a normal result of 200 units of Botox. Please notify and make an appointment with your injector. If you are having trouble swallowing, you'll need to be on a precautionary watch. The good news is, this is temporary, you will start to notice improvement every month, and should be back to normal at 4 months.  I hope this finds you well.

#musclespasm   #botox   #facialparalysis

Botox for muscle spasm

This forum is for cosmetic medicine and your treatment for for muscle spasm and not cosmetic. The treatment has achieved its intended goal and paralyzed the muscles that were bothering you with spasm. This out come was expected and appropriate for your condition.

Edwin Ishoo, MD
Winchester Facial Plastic Surgeon
4.4 out of 5 stars 20 reviews

Paralysis after Botox

200 units is a lot of Botox and it will make the area very weak but it will wear off and there should be no sequelae. you should notify your doctor of your issues

Melvin Elson, MD
Nashville Dermatologist
5.0 out of 5 stars 6 reviews

200 units of Botox

Thank you for your question and pic.  Please contact your doctor's office regarding your concerns.  It you had direct injection into the facial muscles which appears that you did, it will take about three months to improve.  

Check with your doctor

Two hundred units in one side of the face?
That seems like a very high dose for one sied.
Let your doctor know and check the dosage level.
Botox is not permanent, but a direct injection will take 4months or so to improve.
Best wishes,
Dr. Denkler

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.